Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 271, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 11, 2019, 4:29 PM MDT for Boulder County, Larimer County, Weld County, Colorado. It was in force for 31 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2019, 4:29 PM MDT (22:29 UTC)
- Expired
- Sep 11, 2019, 5:00 PM MDT
- In force
- 31 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Boulder County, CO, Larimer County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 70 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 4:30 PM MDT | HAIL 1 | 1 Nne Longmont, CO | . |
| Sep 11, 4:30 PM MDT | HAIL 1 | 1 Nne Longmont, CO | |
| Sep 11, 4:34 PM MDT | HAIL 1 | 1 W Longmont, CO | REPORT FROM MPING: QUARTER (1.00 IN.). |
| Sep 11, 4:34 PM MDT | HAIL 1 | 1 W Longmont, CO | |
| Sep 11, 4:37 PM MDT | HAIL 1.25 | 1 Nw Longmont, CO | . |
| Sep 11, 4:37 PM MDT | HAIL 1.25 | 1 Nw Longmont, CO | |
| Sep 11, 5:03 PM MDT | HAIL 1 | 2 Ne Johnstown, CO | REPORT FROM MPING: QUARTER (1.00 IN.). |
| Sep 11, 5:03 PM MDT | HAIL 1 | 2 Ne Johnstown, CO | |
| Sep 11, 5:05 PM MDT | HAIL 1.25 | 3 Ne Johnstown, CO | SHREDDED LEAVES, CAR DENTS AND DAMAGES SHINGLES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 11, 2:31 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
604
WUUS55 KBOU 112229
SVRBOU
COC013-069-123-112300-
/O.NEW.KBOU.SV.W.0271.190911T2229Z-190911T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
429 PM MDT Wed Sep 11 2019
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
West central Weld County in northeastern Colorado...
Southeastern Larimer County in north central Colorado...
Northeastern Boulder County in northeastern Colorado...
* Until 500 PM MDT.
* At 429 PM MDT, a severe thunderstorm was located over northwestern
Longmont, or 24 miles south of Fort Collins, moving northeast at 45
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Southwestern Greeley, Longmont, eastern Loveland, Windsor,
Firestone, Johnstown, Frederick, Milliken, Berthoud, Mead,
Platteville, Lyons, LaSalle, Gilcrest and Niwot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4047 10492 4029 10462 4007 10514 4018 10526
4019 10526 4020 10527 4021 10529
TIME...MOT...LOC 2229Z 230DEG 37KT 4020 10513
HAIL...1.00IN
WIND...<50MPH
$$
KRIEDERMAN2 follow-up statements
056
WWUS55 KBOU 112244
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
444 PM MDT Wed Sep 11 2019
COC013-069-112253-
/O.CAN.KBOU.SV.W.0271.000000T0000Z-190911T2300Z/
Larimer CO-Boulder CO-
444 PM MDT Wed Sep 11 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LARIMER AND
NORTHEASTERN BOULDER COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado.
LAT...LON 4047 10492 4031 10466 4020 10506 4035 10506
4035 10495 4045 10495
TIME...MOT...LOC 2243Z 230DEG 37KT 4030 10498
$$
COC123-112300-
/O.CON.KBOU.SV.W.0271.000000T0000Z-190911T2300Z/
Weld CO-
444 PM MDT Wed Sep 11 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR WEST CENTRAL WELD COUNTY...
At 443 PM MDT, a severe thunderstorm was located 4 miles north of
Mead, or 15 miles southwest of Greeley, moving northeast at 45 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Southwestern Greeley, Windsor, Johnstown, Milliken, Berthoud, Mead,
LaSalle and Gilcrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4047 10492 4031 10466 4020 10506 4035 10506
4035 10495 4045 10495
TIME...MOT...LOC 2243Z 230DEG 37KT 4030 10498
HAIL...1.25IN
WIND...<50MPH
$$
KRIEDERMAN807
WWUS55 KBOU 112300
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
500 PM MDT Wed Sep 11 2019
COC123-112309-
/O.EXP.KBOU.SV.W.0271.000000T0000Z-190911T2300Z/
Weld CO-
500 PM MDT Wed Sep 11 2019
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WELD COUNTY WILL
EXPIRE AT 500 PM MDT...
The storm which prompted the warning is moving out of the original
warning area, and will now be covered by a new warning. Therefore,
the original warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado.
LAT...LON 4047 10492 4031 10466 4020 10506 4035 10506
4035 10495 4045 10495
TIME...MOT...LOC 2259Z 230DEG 37KT 4040 10483
$$
KRIEDERMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:38 PM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 11, 2:38 PM MDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 238 PM MDT Wed Sep 11 2019 .SHORT TERM...(This evening through Thursday) Issued at 238 PM MDT Wed Sep 11 2019 A strong upper level trough will move across the Central and Northern Rockies tonight. It will strengthen into a closed low over the Northern Plains Thursday. Scattered to numerous showers and thunderstorms are expected to form and track northeast north of I- 70. The best chance for convective will be across far northern Colorado. Surface based CAPE will be 1500-2500 J/kg. This combined with good shear is expected to result in some severe storms. Hail up to 2 inches in diameter, wind gusts to 70 mph, and an isolated tornado or two will be possible. Best chance for severe storms will be northeast of a line from Greeley to Akron. A cold front drops south across eastern Colorado this evening bringing gusty north to northwest winds. This could also trigger a few weak showers and storms through the evening. Over the mountains, favorable orographic flow and moisture will result in rain and snow showers over the mountains. Snow level falls to around 10000 feet after midnight. This could result in a few inches of snow above timberline. Subsidence and dry air moves in behind the exiting system for Thursday. Gusty northwest winds will prevail across the plains and northern foothills. It will be cool and sunny across the area with highs in the 70s across northeast Colorado. .LONG TERM...(Thursday night through Wednesday) Issued at 238 PM MDT Wed Sep 11 2019 Dry and stable weather will be the rule for much of the extended period with temperatures near to above seasonal average. Will need to monitor Saturday afternoon for potential critical fire weather concerns across the higher northern mountains and North Park. The next period of unsettled weather arrives in the late Tuesday and Wednesday timeframe. No significant changes to the current forecast. For Thursday evening into Friday, widespread mid and upper level subsidence will dominate the central Rockies in moderate westerly zonal flow aloft behind the main trough axis which passes across the region Thursday morning. As the upper closed low moves out of the northern Rockies and into the northern Plains states, surface return flow brings moist northward across eastern CO on the west side of a weak surface high over the central US plains. This will form an axis of ML Capes in the 500-1500 J/kg range over the far northeastern counties for late Friday afternoon and evening. In an environment of strong synoptic subsidence, forecast soundings indicate the mid-upper level stability eroding by 06z Saturday, however will likely be too late for any shower or storm initiation east of I-76. For Saturday, dry and stable zonal flow will persist across Colorado as a weak and fast moving disturbance passes across the US/Canadian border. This short wave will bring a brief tightening of the mid-level gradient across WY and northern CO. With low relative humidity in place, gusty west winds will be likely across the northern high country lending to the potential for critical fire weather conditions by Saturday afternoon. The ridge/trough pattern will become more amplified across the US starting Sunday as a strong Pacific trough begins to drop southward into the Pacific northwest and the subtropical ridge becomes re-established over the Gulf states. Sunday remains dry and stable over NE CO under weak ridging, however a better chance for afternoon shower and storms will be possible, mainly over the high country as the subtropical moisture becomes drawn northward on the west side of the summer subtropical ridge and ahead of the approaching trough for Monday afternoon. For Tuesday into Wednesday, this cold Pacific trough begins movement into the northern and central Rockies placing moderate to strong southwesterly flow aloft over the Colorado. At this time, will keep scattered PoPs over the high country with isolated showers and storms over the lower elevations. Will watch to see how this trough progresses across the Rockies in later runs. It may require higher PoPs as often times the region does well in the precip category in unstable southwest flow aloft. This storm system may also bring a good chance for snow in the northern high country late Wednesday and a few days beyond. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 238 PM MDT Wed Sep 11 2019 There will be chance for thunderstorms through 03Z at the Denver airports. Storms will be capable of small hail, brief heavy, and wind gusts to 40 knots. The chances for storms are around 30 percent for the Denver airports. Outflow wind gusts will likely produce a wind shift or two. North to northeast winds should prevail through the evening and then become a light southerly direction towards 09Z. For Thursday, mostly clear skies will prevail with north to northwest winds. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Fredin AVIATION...Meier
Hazardous weather outlook, Sep 11, 10:32 AM MDT, 5 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1032 AM MDT Wed Sep 11 2019 COZ030>051-121645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1032 AM MDT Wed Sep 11 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms over western and north central Colorado will spread east across the northeast plains by mid afternoon. A few of the storms may become severe across the plains along and north of a Greeley to Akron line. Wind gusts to 70 mph, hail up to 2 inches in diameter and an isolated tornado will be possible. For tonight, showers and storms will continue this evening across the plains. In the mountains, light snow will develop along and north of I-70 by midnight, with snow levels down to 10000 feet. A few inches of snow will be possible overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Cooler temperatures but dry conditions are expected Thursday as an upper level disturbance leaves the state and high pressure begins building in from the west. Summer will make a return over the weekend and early next week as an upper ridge builds over the state. Temperatures will be warmer with dry conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 2 pm across the northeast plains.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 6:24 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 25 min |
| Sep 11, 4:58 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 47 min |
| Sep 11, 5:21 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 24 min |
| Sep 11, 5:24 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Weld | 36 min |
| Sep 11, 5:44 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 31 min |
| Sep 11, 5:58 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 47 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.